Chemotherapy Side Effect

I’ve done the loss of hair thing twice before. The first time it sucked (as I’m sure you read about), and the second time I didn’t really care as much. This time it almost hurt worse than the first time. I think it is because now I know what to expect. I had finally got my hair to a length and a cut that I was happy with. I was feeling super confident in my appearance again. At the beginning of summer I joked with Chris about now that I was looking good and healthy that I didn’t need him anymore lol. So it was really hard to go from that to this. It takes FOREVER for hair to growth back, and there are what feels like 100 stages of awkwardness along the way. When it’s too short to have a style but too long to look shaved. When the hair on top is starting to get longer so now you have an awkward mushroom top. When the side burns are starting to grow in and you look like an animal. When the sides are coming in and just grow straight out and look ridiculous. I was not welcoming all of this again.

But it was inevitable. I tried at first to make it all stay but it was falling out so fast. I wouldn’t wash it for a week to try and prevent pulling it out and making it worse. Finally on Christmas Eve I was at my hairdressers and she washed it and it just became a huge rats nest. It was not going to comb out. We had no choice but to shave it right then and there. I cried. She cried. Chris cried. It sucked.

To top it all off, I’m on a new drug called cetuximab. It’s number one side effect is an acne like rash. My doctor warned me that everyone gets the rash, but some people get it worse. Yes, you guessed it right, I got it worse. It started as just a small patch on my cheek and slowly took over my whole face, scalp, chest and back. Some days every pore has a white head. It hurts as if it is a bad sun burn. It is itchy and hot. After the Christmas break when I came back for treatment my oncologist took one look at my and his mouth fell open. He assured me in his own way that yes, this is a bad rash, however there is a theory that the worse your rash the better it is working.

My scan in February proved that theory. All of the liver tumours have shrunk, and the one on my bile duct causing me all of those problems has actually just disappeared. WTF. The big boy on my ovary is being a little more stubborn and only shrunk 1.5 centimetres. So they are considering surgery to just remove it completely (I’ll find out what the plan is in April hopefully).

Without my hair and this big rash, my self esteem has plummeted. I went from feeling the best I have ever felt in the summer, to feeling the worst by the winter. You would think I should be used to the rollercoaster that is my life now, but I’m not. I avoid seeing most people because I am embarrassed. Cetuximab’s other fun side effect is hair growth. So now my head hair is growing back – which is great. My eyelashes are coming in so thick and curly it is actually becoming annoying. But the rest of my facial hair is also growing now. I am getting a moustache and chin hair. I have abnormal amounts of hair growth on my cheeks and forehead. The other day I actually had to pluck hair on the tip of my nose and just under my eyes.

After losing all of that weight, every doctor and nurse just begged me to eat whatever I wanted in order to get it all back on. I think my oncologist is at his happiest when his patients are becoming plump instead of skinny. Yes, more weight does make the chemo a tad more tolerable. However all my weight seems to be coming back just on my stomach. I haven’t had a flat stomach since my first surgery. My muscles never joined back up after being cut down three times, and with all that scar tissue underneath there, it sticks out a bit. Now for some reason it is all just going to my waist. As if the universe just wants to fuck with me a little more. My nutritionist had a very blunt conversation with me about all of this. She let me know that with everything I have been through, and the amount of drugs I am on now, I shouldn’t set these high expectations of myself anymore. She said that maybe that’s just how it is going to come back on, and I need to suck it up and get used to it. My body is not the same as it once was so I should stop expecting it to be. This is all easier said than done.

Ok, let’s all take a gander at how bad I look now ✌️

Advertisements

One thought on “Chemotherapy Side Effect

  1. untrainedwarrior April 7, 2019 / 5:36 pm

    Jamie, I am impressed by the progress in your scans. It looks to me like chemo did work for you shrinking and destroying spots here and there. I understand that side effects are tough and you are way too thin, but knowing that chemo works is treasure. I once weighed some 34.6 kg or so, a little less than 35. That’s way too low. I couldn’t have chemo, or so I thought. I started eating crazy and logging everything in myfitnesspal, looking to meet a calorie and protein goal. It worked. I hope the idea can work from you as you start being able to eat more. These days I am still trying to gain weight. I’m hitting the gym every day and I’m eating what the nutritionist said. It’s very slow if it’s working at all, but I think it is. I’m now getting close to 50 kg from 48 a month ago. Last scan Friday, Tuesday oncologist appointment. I hope I can continue surveillance, there were some stable spots already there last time. Now I told you my story too. Feel good, feel hunger and eat like you mean it, I hope.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s